Iowa, 2023

Drought in Iowa, June 6 to 30, 2023

June 6 to 30, 2023 · NWS DMX · 4 events in 4 counties and zones

Drought began expansion in early June across portions of south central, southeast and northeast Iowa from the lack of rainfall and increasing temperatures.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Drought began expansion in early June across portions of south central, southeast and northeast Iowa from the lack of rainfall and increasing temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 5:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 6, 5:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
652 AM CDT Tue Jun 6 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 428 AM CDT Tue Jun 6 2023

Key Messages:

-Thunderstorms with locally heavy rainfall possible northeast
 today, southwest tomorrow.
-Cool temperatures, dry air for the second half of the work week.
-Next chance of rain Saturday.

A large upper level ridging pattern continues to be the dominating
the weather pattern with broad anticyclonic flow found in the
Midwest. For today, moisture will advect into the region by
traveling along the ridge aloft. A back door cold front will edge
its way into the state from the northeast and become the primary
forcing mechanism for precipitation today. There will be enough
instability along the boundary to prompt thunderstorms, but the
lack of shear and kinematics will keep these unorganized. PWATs in
the column will be around 1.5" near the front and paired with the
stagnant flow in the column, heavy rain will be possible in
localized areas from thunderstorms. The 00z HREF illustrates this
well with localized splotches of 2-3 inches. Tuesday night into
Wednesday have trended more dry in the CWA due to the continued
push of dry air. Consequently, the thunderstorms that do form in
the peak daytime hours Wednesday will be more in a narrow
corridor. Uncertainty remains in timing and moisture content so
left some mention of thunderstorms for Des Moines and cities
nearby, but there is a notable trend in guidance of delaying
precipitation until the front is in southwest Iowa.

Beyond Wednesday, a surface high will descend further into the
region for the second half of the week. Northerly flow and
subsidence will usher in more dry air, cool temperatures, and no
precipitation. For the weekend, energy will eject from the closed
low in the eastern CONUS. Another surface high from southern
Canada will run into the high in the Midwest churn moisture into
the region for additional rain and storm chances Saturday. Sunday
and Monday will then be dry with high temperatures falling back
into the 70s.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 649 AM CDT Tue Jun 6 2023

VFR cigs expected to prevail with showers and low confidence
thunderstorms possible for KMCW and KALO within the next 3 hours.
Localized vsby restrictions possible before 18z due to fog and/or
smoke. More thunderstorms expected for KMCW, KALO, and KFOD after
19z with a general motion southwest. Low confidence for KDSM and
KOTM this afternoon so left out of TAF until 06z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Jun 6, 3:25 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
425 AM CDT Tue Jun 6 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-070930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
425 AM CDT Tue Jun 6 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible over mainly northern Iowa this
afternoon and expanding into central Iowa tonight. The severe
weather threat is low though gusty winds and locally heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered storms are expected Wednesday. Severe weather is
unlikely, but gusty winds and lightning are possible with any
storms. In addition, slow moving storms may produce locally heavy
rain and result in localized ponding, especially in urban areas.

Additional storm chances arrive late Friday through Saturday
night. The severe weather threat with this system is still being
assessed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated the next few days, but
rainfall reports are always appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Bremer

When
June 6, 7:00 AM CST to June 30, 11:59 PM CST
Where
Bremer forecast zone
Reported by
Drought Monitor
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Severe drought expanded into Bremer county early in June and remained through the end of the month as below normal rainfall and warm temperatures prevailed for much of June.

Drought, Black Hawk

When
June 6, 7:00 AM CST to June 30, 11:59 PM CST
Where
Black Hawk forecast zone
Reported by
Drought Monitor
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Severe drought expanded into Black Hawk county early in June and remained through the end of the month as below normal rainfall and warm temperatures prevailed for much of June.

Drought, Appanoose

When
June 6, 7:00 AM CST to June 30, 11:59 PM CST
Where
Appanoose forecast zone
Reported by
Drought Monitor
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Severe to extreme drought expanded into Appanoose county early in June and remained through the end of the month as below normal rainfall and warm temperatures prevailed for much of June.

Drought, Davis

When
June 6, 7:00 AM CST to June 30, 11:59 PM CST
Where
Davis forecast zone
Reported by
Drought Monitor
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Severe to extreme drought expanded into Davis county early in June and remained through the end of the month as below normal rainfall and warm temperatures prevailed for much of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108372, 1108375, 1108377, 1108378.